Stochastic and variational approach to the lax-friedrichs scheme

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

In this paper we present a stochastic and variational aspect of the Lax-Friedrichs scheme applied to hyperbolic scalar conservation laws. This is a finite difference version of Fleming's results ('69) that the vanishing viscosity method is characterized by stochastic processes and calculus of variations. We convert the difference equation into that of the Hamilton-Jacobi type and introduce corresponding calculus of variations with random walks. The stability of the scheme is obtained through the calculus of variations. The convergence of approximation is derived from the law of large numbers in hyperbolic scaling limit of random walks. The main advantages due to our approach are the following: Our framework is basically a.e. pointwise convergence with characterization of "a.e.", which yields uniform convergence except "small" neighborhoods of shocks; The stability and convergence proofs are verified for arbitrarily large time interval, which are hard to obtain in the case of flux functions of general types depending on both space and time; the approximation of characteristic curves is available as well as that of PDE-solutions, which is particularly important for applications of the Lax-Friedrichs scheme to the weak KAM theory.

Original languageEnglish
Pages (from-to)629-651
Number of pages23
JournalMathematics of Computation
Volume84
Issue number292
DOIs
Publication statusPublished - 2014 Jan 1

    Fingerprint

Keywords

  • Calculus of variations
  • Hamilton-Jacobi equation
  • Law of large numbers
  • Lax-Friedrichs scheme
  • Random walk
  • Scalar conservation law

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Computational Mathematics
  • Applied Mathematics

Cite this